Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 209, NWS Albuquerque, NM

August 28, 2005Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 28, 2005, 12:39 AM MDT for Chaves County, New Mexico. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2005, 12:39 AM MDT (06:39 UTC)
Expired
Aug 28, 2005, 1:46 AM MDT
In force
67 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

The radar

The Holloman AFB radar (KHDX), 157 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.7 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2282 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:00 PM MDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 27, 9:00 PM MDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
900 PM MDT SAT AUG 27 2005

.UPDATE...EXTENDED ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE
NORTHWEST QUARTER...MAINLY ALONG AND NORTH OF I-40...THROUGH
TONIGHT. A PASSING SHORTWAVE IS CURRENTLY TRIGGERING A TRAIL OF
CONVECTION FROM AROUND CHACO CANYON WELL INTO UTAH. LATEST GFS
INDICATES THE POSITIVE VORTICITY ADVECTION OVER THE NORTHWEST WILL
PERSIST UNTIL AROUND SUNRISE

&&

.PREV DISCUSSION...300 PM MDT SAT AUG 27 2005...GOES SOUNDER IMAGERY
INDICATES DRYING CONTINUES TO SPREAD SOUTHWARD INTO GILA AND
NORTHERN AND CENTRAL NEW MEXICO. DESPITE THIS AND DECREASING
DEWPOINTS OVER LAST 24 HRS...THUNDERSTORMS MANAGED TO FIRE OVER THE
NORTHERN MOUNTAINS BEFORE NOON...UNLIKE ON FRIDAY. ALTHOUGH
SHORTWAVE RESPONSIBLE FOR LAST NIGHTS STRONG THUNDERSTORMS IN
NORTHEAST NEW MEXICO HAS EXITED...ANOTHER SHORTWAVE IS EVIDENT IN
THE WATER VAPOR IMAGERY AS WELL AS OBSERVED DATA...AND PICKED UP BY
MORNING MODEL RUNS. TIMING OF THIS WAVE RESULTING IN UPTICK IN
ACTIVITY THIS AFTERNOON/EVENING OVER THE NORTHERN MOUNTAINS AND
NORTHEAST.

DESPITE THE LOW LEVEL SOUTHWEST WINDS OVER NORTHEAST NEW MEXICO THIS
MORNING...RUC DEPICTS AREA OF LOWERING PRESSURE/SURFACE TROUGHING
DEVELOPING IN ADVANCE OF THE APPROACHING SHORTWAVE. MSAS PRESSURE
CHANGE PLOT SHOWING THIS TREND...AND FEEL A LOW LEVEL SOUTHEAST FLOW
MAY DEVELOP LATE IN THE AFTERNOON.

THEREFORE...WOULD NOT BE SURPRISED TO SEE ISOLATED STRONG TO SEVERE
STORMS BREAK OUT EAST OF THE INTERSTATE 25 CORRIDOR OVER THE
NORTHEAST LATE IN THE DAY WITH THE FOCUS OF MORE FAVORABLE
INSTABILITY/MOISTURE SHIFTING INTO THE EAST CENTRAL DURING THE
EVENING AS THE SHORTWAVE DIGS FARTHER SOUTHEASTWARD INTO THE STATE
PER FORECAST MODELS. ACTIVITY MAY PERSIST INTO LATE NIGHT
HOURS...WHICH IS WELL COVERED IN CURRENT GRIDS.

SUNDAY LOOKS TO BE ACTIVE AS WELL...MORE ACROSS THE SOUTHEAST TWO
THIRDS OF THE FORECAST AREA AS THE RIDGE AMPLIFIES TO OUR WEST AND
UPPER FLOW BECOMES NORTH TO NORTHEAST BY EARLY MONDAY. MONDAY STILL
APPEARS TO BE A DOWN DAY...WITH THE MIDWEEK
PERIOD...WED/THURS...BECOMING MORE ACTIVE AGAIN AS UPPER FLOW SHIFTS
TO SOUTHWEST TO WEST AND ANOTHER BOUNDARY SLIDES INTO THE PLAINS.
THERE MAY BE SOME POTENTIAL FOR SUBTROPICAL MOISTURE TO RETURN LATE
NEXT WEEK...WITH THE UPPER HIGH CENTER FORECASTED OVER
TEXAS/OKLAHOMA.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, Aug 27, 6:00 AM MDT, 18 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT AUG 27 2005

NMZ001>021-026-281200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SAT AUG 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS THE NORTHEAST AND
EAST CENTRAL PLAINS THIS AFTERNOON AND ESPECIALLY TONIGHT.
HAILSTONES UP TO THE SIZE OF A QUARTER AND WIND GUSTS BETWEEN 50 AND
60 MPH WILL BE THE PRIMARY THREATS. HOWEVER...HEAVY RAIN FROM ANY OF
THE SLOW MOVING THUNDERSTORMS COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

DISTURBANCES IN THE NORTHWEST FLOW ALOFT COMBINED WITH A LOW LEVEL
UPSLOPE FLOW WILL CREATE AN ENVIRONMENT FAVORABLE FOR A FEW SEVERE
THUNDERSTORMS ACROSS THE EASTERN HALF NEW MEXICO SUNDAY AFTERNOON
AND NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME. WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WARNINGS...WATCHES AND ADVISORIES FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER TO THE NWS OFFICE IN
ALBUQUERQUE.  CONTACT OUR OFFICE TOLL FREE AT 1-888-386-7637 OR
VISIT WWW.SRH.NOAA.GOV/ABQ AND CLICK ON SUBMIT STORM REPORTS.

KJ

In the hours before

Local storm report, Aug 27, 7:42 PM MDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
742 PM MDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             NW CLOVIS               34.41N 103.20W
08/27/2005  1.75 INCH        CURRY              NM   EMERGENCY MNGR

&&

RJOJOLA
Local storm report, Aug 27, 7:50 PM MDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
750 PM MDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             CLOVIS                  34.41N 103.20W
08/27/2005  1.00 INCH        CURRY              NM   EMERGENCY MNGR

            DOWNTOWN CLOVIS

&&

RJOJOLA
Special weather statement, Aug 27, 7:58 PM MDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
758 PM MDT SAT AUG 27 2005

NMZ020-280300-
ROOSEVELT COUNTY-

...STRONG THUNDERSTORM MOVING OVER FAR NORTHEAST ROOSEVELT COUNTY...

AT 754 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTHEAST OF ARCH.
MOVEMENT WAS EAST AT 10 MPH. ALSO...STRONG OUTFLOW WINDS ARE MOVING
WEST SOUTHWEST OVER ROOSEVELT COUNTY FROM SEVERE THUNDERSTORMS
LOCATED IN CURRY COUNTY. WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL
ROOSEVELT COUNTY.

23
Local storm report, Aug 27, 8:00 PM MDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
800 PM MDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             SW CLOVIS               34.41N 103.20W
08/27/2005  1.00 INCH        CURRY              NM   TRAINED SPOTTER

            SOUTHWEST SIDE OF TOWN

&&

RJOJOLA
Local storm report, Aug 27, 8:10 PM MDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
810 PM MDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             CLOVIS                  34.41N 103.20W
08/27/2005  1.75 INCH        CURRY              NM   EMERGENCY MNGR

            DOWNTOWN

&&

RJOJOLA
Local storm report, Aug 27, 8:12 PM MDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
812 PM MDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 SE TUCUMCARI          35.15N 103.70W
08/27/2005  0.75 INCH        QUAY               NM   PUBLIC

&&

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:02 PM MDTSevere Thunderstorm WarningABQQuay58 min
Aug 27, 6:15 PM MDTSevere Thunderstorm WarningABQSan Miguel64 min
Aug 27, 6:20 PM MDTSevere Thunderstorm WarningABQCurry55 min
Aug 27, 7:09 PM MDTSevere Thunderstorm WarningABQQuay69 min
Aug 27, 7:16 PM MDTSevere Thunderstorm WarningABQCurry59 min
Aug 27, 8:12 PM MDTSevere Thunderstorm WarningABQRoosevelt47 min
Aug 27, 8:15 PM MDTSevere Thunderstorm WarningABQCurry60 min
Aug 28, 1:12 AM MDTFlash Flood WarningABQChaves63 min
Aug 28, 1:05 PM MDTSevere Thunderstorm WarningABQLincoln56 min
Aug 28, 1:39 PM MDTSevere Thunderstorm WarningABQChaves36 min
Aug 28, 2:49 PM MDTSevere Thunderstorm WarningABQChaves41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.